Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 70, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 9, 2008, 7:35 PM CDT for Grundy County, Warren County, Tennessee. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2008, 7:35 PM CDT (00:35 UTC)
- Expired
- May 9, 2008, 8:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Grundy County, TN, Warren County, TN
The radar
The Northeast Alabama radar (KHTX), 78 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.6 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 624 J/kg
- Mixed-layer CIN
- -15 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 100036
SVROHX
TNC061-177-100100-
/O.NEW.KOHX.SV.W.0070.080510T0035Z-080510T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
735 PM CDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN GRUNDY COUNTY IN TENNESSEE...
SOUTHERN WARREN COUNTY IN TENNESSEE...
* UNTIL 800 PM CDT
* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR MORRISON...OR 11 MILES SOUTHWEST OF MCMINNVILLE...AND
MOVING EAST AT 40 MPH. THIS STORM PRODUCED GOLF BALL SIZE HAIL
AND WIND GUSTS TO 60 MPH IN COFFEE COUNTY EARLIER.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF BEERSHEBA SPRINGS BY 750 PM CDT...
LAT...LON 3565 8557 3554 8555 3553 8557 3552 8555
3544 8553 3549 8589 3553 8587 3559 8595
3568 8593
TIME...MOT...LOC 0035Z 279DEG 35KT 3557 8583
$$
BOYD1 follow-up statement
000
WWUS54 KOHX 100053
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
751 PM CDT FRI MAY 9 2008
TNC061-177-100100-
/O.CON.KOHX.SV.W.0070.000000T0000Z-080510T0100Z/
WARREN TN-GRUNDY TN-
751 PM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHERN GRUNDY AND SOUTHERN WARREN COUNTIES...
AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 7 MILES NORTH OF BEERSHEBA SPRINGS...MOVING EAST AT 40 MPH.
THIS STORM HAS SLOWED DOWN ITS EASTWARD MOVEMENT...WHILE CONTINUING
TO MAINTAIN ITS STRENGTH. A NEW WARNING WILL BE NEEDED SHORTLY FOR
NORTHERN GRUNDY COUNTY.
LARGE HAIL APPEARS TO BE THE MAIN THREAT WITH THIS STORM...HOWEVER
WIND GUSTS IN EXCESS OF 60 MPH IS POSSIBLE.
LAT...LON 3565 8557 3554 8555 3553 8557 3552 8555
3544 8553 3549 8589 3553 8587 3559 8595
3568 8593
TIME...MOT...LOC 0051Z 279DEG 35KT 3554 8564
$$
BOYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:46 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, May 9, 3:46 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 346 PM CDT FRI MAY 9 2008 .DISCUSSION... A FEW SHOWERS AND THUNDERSTORMS DEVELOPED TO THE WEST OF NASHVILLE EARLIER THIS AFTERNOON. THIS ACTIVITY HAS NOW MOVED TO THE EAST AND IS NOW OVER CANON AND DEKALB COUNTIES. THUS FAR...SOME PEA SIZE HAIL HAS BEEN REPORTED. LATEST LAPS TRENDS SUGGESTS THAT DESTABILIZATION WILL CONTINUE. SO...SOME SVR WORDING WILL BE INCLUDED WITH THIS EVENINGS FORECAST. OTW...SHOULD STILL CONTINUE TO SEE SCT DEVELOPMENT ACROSS THE MID STATE INTO THIS EVENING. SKIES SHOULD GO PTCLDY AFTER MIDNIGHT. LIGHT N WINDS WILL PREVAIL LATE AND SHOULD ALLOW TEMPS TO FALL INTO THE MID TO UPPER 50S BY SAT MORNING. ON SATURDAY...SFC RIDGE WILL CONTROL THE WEATHER BUT WILL QUICKLY BE MOVING EAST BY EVENING. A COLD FRONT WILL THEN PUSH EASTWARD AND WILL BE PRECLUDED BY A PRE FRONTAL TROUGH AROUND 06Z SUN. THE ACTUAL FRONTAL PASSAGE WILL TAKE PLACE AROUND 12Z. AT ANY RATE...INSTABILITIES WILL BE SUFFICIENT ENOUGH TO WARRANT THE POTENTIAL FOR SVR...PARTICULARLY ALONG AND WITH THE 12Z SUN MORNING FROPA. INTERESTINGLY...THE LATEST GFS SOLUTION SHOWS THAT THE MAIN UPPER SYSTEM IS NO LONGER GOING TO BE NEGATIVELY TILTED. THUS...THE WIND ENERGY WITH THIS SYSTEM IS NOT AS IMPRESSIVE AS EARLIER MODELS INDICATED. NEVERTHELESS...WE STILL EXPECT AN INSTABILITY AXIS OVER THE MID STATE AROUND 12Z SUNDAY WHEREBY 1500 CAPES WILL COMBINE WITH LI VALUES OF -4. SO THE SLIGHT RISK OF SVR WILL LIKELY STILL CONTINUE. THE SVR THREAT SHOULD END BY AROUND 15Z SUN ACROSS THE PLATEAU. SUN NT THROUGH TUESDAY WILL PROVIDE DRY WEATHER WITH TEMPS SLIGHTLY BELOW NORMAL. FOR THE REST OF THE EXT...STRONGER STORM SYSTEM EXPECTED TO EFFECT THE AREA WED INTO THU. MUCH BETTER WIND ENERGY WITH THIS SYSTEM SO ANOTHER ROUND OF SEVERE MAY BE IN THE CARDS. OTW...POPS WILL BE IN THE 50-60 PERCENT RANGE FOR WED. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 57 76 61 67 / 30 10 70 40 CLARKSVILLE 53 74 58 65 / 30 10 80 40 CROSSVILLE 54 73 63 63 / 30 10 70 80 COLUMBIA 58 77 62 69 / 30 10 70 40 LAWRENCEBURG 59 78 64 71 / 30 10 80 30 WAVERLY 56 76 60 67 / 30 10 80 40 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, May 9, 5:24 AM CDT, 14 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 524 AM CDT FRI MAY 9 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-101030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 524 AM CDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A WARM AND UNSTABLE AIR MASS IS EXPECTED TO DEVELOP ACROSS MIDDLE TENNESSEE TODAY...AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. THERE WILL BE A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WARM FRONT WILL LIFT NORTHWARD ACROSS MIDDLE TENNESSEE SATURDAY NIGHT...FOLLOWED QUICKLY BY THE PASSAGE OF A STRONG COLD FRONT BY SUNDAY MORNING. ONCE AGAIN...MIDDLE TENNESSEE WILL BE IN AN UNSTABLE AIR MASS...WITH THE POTENTIAL OF PRODUCING SEVERE THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ANOTHER COLD FRONT WILL PUSH INTO THE AREA BY LATE WEEK...AND COULD PRODUCE YET ANOTHER ROUND OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE WEATHER SITUATION OVER THE NEXT SEVEN DAYS...AND BE READY FOR POSSIBLE ACTIVATION. 19
In the hours before
Special weather statement, May 9, 5:51 PM CDT, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 551 PM CDT FRI MAY 9 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-100100- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN... WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE... LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO... COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN... LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD... COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE... SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA... MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT... SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI 551 PM CDT FRI MAY 9 2008 SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP IN NORTHERN AREAS OF MIDDLE TENNESSEE AT 530 PM CDT. A COOL FRONTAL BOUNDARY WILL PUSH THROUGH MIDDLE TENNESSEE THIS EVENING. THIS BOUNDARY...ALONG WITH MID LEVEL CONFLUENCE..AIDED BY UNSTABLE AIR IN THE LOWER LEVELS OF THE ATMOSPHERE COULD POP A FEW STRONG STORMS EARLY THIS EVENING IN MIDDLE TENNESSEE. BY 8 PM CDT...THE FRONT WILL HAVE PUSHED EAST OF THE NASHVILLE AREA WITH WINDS BECOMING WESTERLY AND DRIER AIR WORKING ACROSS THE WEST HALF OF MIDDLE TENNESSEE. THE FRONT WILL MOVE ALONG THE PLATEAU JUST BEFORE MIDNIGHT. BOYD
Local storm report, May 9, 7:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM TSTM WND DMG 7 NNE COLUMBIA 35.72N 87.00W
05/08/2008 MAURY TN PUBLIC
TREES BLOWN DOWN AT THE SERVICE STATION IN NEAPOLIS.
0135 PM TSTM WND DMG 9 SE PULASKI 35.10N 86.92W
05/08/2008 GILES TN EMERGENCY MNGR
TREE BLOWN DOWN ON POWER LINE ON BUNKER HILL ROAD
1240 PM TSTM WND DMG 1 NW LORETTO 35.09N 87.45W
05/08/2008 LAWRENCE TN EMERGENCY MNGR
STRUCTURAL DAMAGE
1240 PM TSTM WND DMG 1 NW LORETTO 35.09N 87.45W
05/08/2008 LAWRENCE TN EMERGENCY MNGR
NUMEROUS TREES DOWN
1240 PM TORNADO 1 W LORETTO 35.08N 87.45W
05/08/2008 LAWRENCE TN EMERGENCY MNGR
POSSIBLE TOUCHDOWN CLAX BRANCH RD AREA, ONE OUT BUILDING
DESTROYED,HOUSES DAMAGED, TREES DOWN
1235 PM TORNADO 2 W LORETTO 35.08N 87.47W
05/08/2008 LAWRENCE TN NWS STORM SURVEY
EF1 TORNADO STRUCK NEAR LORETTO. A LARGE TREE FELL ON A
HOUSE AT 834 CLAX BRANCH RD. A NUMBER OF TREES WERE
SNAPPED AND UPROOTED. A BARN ON CLAX BRANCH ROAD WAS
DESTROYED. THE PATH LENGTH WAS 3 MILES AND THE PATH WIDTH
WAS ABOUT 440 YARDS.
&&
ORCHANIANLocal storm report, May 9, 7:03 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
703 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0140 PM DOWNBURST 4 SW SPRING HILL 35.72N 87.00W
05/08/2008 MAURY TN NWS STORM SURVEY
A FEW TREES WERE UPROOTED IN NEAPOLIS BY A MICROBURST.
1235 PM TORNADO 3 W LORETTO 35.08N 87.47W
05/08/2008 LAWRENCE TN NWS STORM SURVEY
EF1 TORNADO STRUCK NEAR LORETTO. A LARGE TREE FELL ON A
HOUSE AT 834 CLAX BRANCH RD. A NUMBER OF TREES WERE
SNAPPED AND UPROOTED. A BARN ON CLAX BRANCH ROAD WAS
DESTROYED. THE PATH LENGTH WAS 3 MILES AND THE PATH WIDTH
WAS ABOUT 440 YARDS.
&&
CORRECTED TO DELETE PREVIOUS REPORTS.
ORCHANIANLocal storm report, May 9, 7:11 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
711 PM CDT FRI MAY 09 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0707 PM HAIL 11 NW MANCHESTER 35.58N 86.22W
05/09/2008 M1.75 INCH COFFEE TN TRAINED SPOTTER
TREES DOWN AND ESTIMATED 60 MPH WINDS
&&
MGIRODOSpecial weather statement, May 9, 7:32 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 732 PM CDT FRI MAY 9 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-100245- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN... WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE... LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO... COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN... LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD... COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE... SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA... MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT... SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI 732 PM CDT FRI MAY 9 2008 ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE MOVING THROUGH SOUTHEAST MIDDLE TENNESSEE AT 725 PM CDT. THE STRONGEST STORM WAS IN THE NORTHERN PART OF COFFEE COUNTY...AND ANOTHER STORM THAT IS FIXING TO EXIT EASTERN VAN BUREN. BOTH OF THESE STORMS ARE EXHIBITING INDICATIONS OF HAIL AND GUSTY WINDS...THAT ARE MARGINALLY SEVERE. THE UPPER AIR SOUNDING TAKEN THIS EVENING OVER NASHVILLE INDICATES STEEP MID LEVEL LAPSE RATES...ALONG WITH SPEED SHEAR WITH HEIGHT. A SOUNDING OF THIS TYPE IS GENERALLY ASSOCIATED WITH STORMS THAT PRODUCE HAIL ALONG WITH STRONG GUSTY WINDS AT THE SURFACE. SHORT RANGE COMPUTER MODELS TREND SHOWERS AND ISOLATED THUNDERSTORMS SOUTH AND EAST OF NASHVILLE AS WE GO THROUGH MID EVENING. A COUPLE OF THESE STORMS COULD BECOME SEVERE. BOYD
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 7:43 PM CDT | Severe Thunderstorm Warning | OHX | Warren | 32 min |
| May 9, 7:56 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
| May 9, 8:00 PM CDT | Severe Thunderstorm Warning | OHX | Van Buren | 30 min |
| May 9, 8:21 PM CDT | Severe Thunderstorm Warning | OHX | Coffee | 20 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.